Alert archive / Alabama / Special Weather Statements in 2019

Special Weather Statement, NWS Mobile, AL

August 3, 2019Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 3, 2019, 2:13 PM CDT for Mobile County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2019, 2:13 PM CDT (19:13 UTC)
Expired
Aug 3, 2019, 3:15 PM CDT
In force
62 min
Issued by
NWS Mobile, AL

County Mobile County, AL

The radar

The Mobile radar (KMOB), 18 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1207 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

586 
WWUS84 KMOB 031913
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
213 PM CDT Sat Aug 3 2019
 
ALZ261-263-032015-
Mobile Inland AL-Mobile Central AL-
213 PM CDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 315 PM CDT...

At 212 PM CDT, the strong thunderstorm was located over Midtown
Mobile, moving northeast at 20 mph.

Wind gusts of 35 to 45 mph will be possible with this storm. Locally 
heavy rainfall and brief minor flooding is also possible with this 
storm. 

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Saraland, Chickasaw,
Satsuma, I65 And I165, I65 And AL 158, I10 And I65 and Mobile
Regional Airport.

LAT...LON 3058 8808 3062 8810 3060 8812 3067 8826
      3093 8815 3082 8797 3076 8802 3074 8800
      3075 8799 3070 8800 3074 8803 3068 8800
      3067 8802 3067 8803 3075 8804 3074 8805
      3066 8803
TIME...MOT...LOC 1912Z 210DEG 16KT 3070 8813 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:04 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 3, 1:04 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
104 PM CDT Sat Aug 3 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
03/18Z issuance...General VFR to MVFR across the region this
afternoon with scattered to locally numerous convection
developing. Most of the activity will be over the eastern interior
zones and in the coastal zones. Some brief and localized IFR in
stronger showers and storms. Surface winds generally light
southwesterly through the period, but stronger and variable gusts
possible in and near showers and storms. 12/DS

&&

.PREV DISCUSSION... /issued 625 AM CDT Sat Aug 3 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...General upper end MVFR to VFr conditions expected
through the forecast. Locate drops to low end MVFr conditions
possible in showers and thunderstorms late this morning and
afternoon, with impact to operations possible at times. Coverage
and intensity will decrease in the evening with the loss of the
day's heating. Light winds overnight will become southerly around
10 knots during the day, a bit higher close to the coast. Winds
will become light again overnight.

PREV DISCUSSION... /issued 416 AM CDT Sat Aug 3 2019/

NEAR TERM /Now Through Saturday night/...Currently, a weakly
organized  upper low is embedded in an upper trough stretching
southwest across the Southeast and Lower Miss River Valley. In the
lower levels, weakly organized surface high pressure was analyzed
over the northern Gulf. On the radar, no echoes were noted over
the forecast area, with most activity concentrated over Miss/SE La
Gulf waters in the late night hours. Last evening's upper air
runs from neighboring sites show Precip H20 levels ranging from
1.96" at KSIL to 1.64" at KBMX, below the levels indicated at the
beginning of the model runs, especially the wetter NAM.

Today, guidance is consistent in the upper low getting absorbed in
the upper flow of the upper trough and moving off. Best combination
of available moisture and upper lift from the exiting upper low is
over northeastern portions of the forecast area, so have painted
best chance of rain these areas. Have went a bit below the wetter
guidance with respect to rain coverage, especially with a bit drier
airmass than models are indicating. Due to the greater coverage of
rain and associated cloud cover, high temperatures today are
expected to be limited to the upper 80s to around 90 over most of
the forecast area, mid to upper 80s close to the coast. Looking at
the chance of strong to severe storms, enough instability is present
for some strong to marginally severe storms (MLCapes topping out in
the 1000-1500J/kg range this afternoon). With limited wind shear and
abundant moisture, wet downbursts look to be the primary mode of
damage.

Tonight, the thunderstorms will quickly decrease in coverage and
intensity during the evening with the loss of the day's heat and
instability, then shift offshore as overnight cooling creates an
offshore land breeze. Lows around seasonal are expected, ranging
from near 70 well inland to the low to mid 70s close to the coast.
/16

SHORT TERM /Sunday Through Monday night/...A 50-60 knot upper
level jet rounding the northeastern quadrant of a large upper high
pressure system centered over the desert southwest will dive
southward just west of the Mississippi River on Sunday. This will
act to reinforce the 500mb trough extending from the lower Great
Lakes region to the northern Gulf of Mexico. The upper trough will
then shift eastward toward the eastern seaboard on Monday and
weaken slightly, while the upper high pressure remains in place.

Convection will primarily be diurnally driven, with daytime
surface heating bringing MLCape values into the 1000-2000 J/kg
range both Sunday and Monday. Scattered to numerous showers and
thunderstorms will occur Sunday through early Monday evening,
followed by decreased coverage Monday night as the trough moves
eastward. With the lack of dynamics, DCape values staying below
800 J/kg, and wind shear nearly non-existent, no strong storms
are anticipated. However, storm motion will remain erratic, and
when combined with precipitable water near 2 inches, isolated
prolonged rainfall and localized nuisance-type flooding will be
possible. /22

LONG TERM /Tuesday Through Friday/...A stronger upper level jet
of 70-100 knots exiting south central Canada Wednesday night will
dive southeastward on Thursday and push the upper trough off the
eastern seaboard and over the western Atlantic. This will also
carve out a large trough over eastern Canada and the northeast
conus. Meanwhile, the upper high will shift eastward, with an
extension of an upper ridge building over the lower Mississippi
River region and Gulf of Mexico through the remainder of the long
term. Lower precipitation chances are expected through the period,
with mainly scattered convection Tuesday and Wednesday, followed
by isolated to low-end scattered coverage Thursday and Friday. We
will also see a slight increase in high temperatures through the
long term due to stronger insolation. /22

MARINE...Weakly organized surface high pressure over the region
will allow for an afternoon/evening onshore, late night into
morning offshore diurnal shift in winds through the weekend. As
upper level high pressure builds west over the eastern Gulf early
in the week, a more organized surface ridge builds west over the
central/southern Gulf, bringing a more organized southwest, then
westerly flow to area waters in the coming week. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 3, 4:14 AM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
414 AM CDT Sat Aug 3 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-040915-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
414 AM CDT Sat Aug 3 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

A few strong thunderstorms will be possible this afternoon and into
the evening before storms decrease in coverage. Gusty straight line
winds and frequent cloud to ground lightning will be the main
threats with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to perhaps numerous storms during the outlook may contain
brief strong gusty winds and frequent lightning activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-040915-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
414 AM CDT Sat Aug 3 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Winds, waves and seas will be locally higher in and near storms.
Frequent lightning will be likely in the strongest storms.
Waterspouts are also possible late tonight into the early morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds, waves and seas will be locally higher in and near isolated to
scattered storms over the weekend through the coming week. Frequent
lightning will be likely in the strongest storms. Waterspouts are
also possible Sunday morning.

In the hours before

Special weather statement, Aug 3, 1:28 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
128 PM CDT Sat Aug 3 2019

ALZ058-031930-
Crenshaw AL-
128 PM CDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW COUNTY UNTIL 230 PM CDT...

At 127 PM CDT, the strong thunderstorm was located 5 miles east of
Brantley, or 9 miles south of Goshen, moving southeast at 10 mph.

Winds of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Brantley and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3153 8616 3153 8620 3144 8619 3144 8625
      3146 8627 3152 8628 3153 8629 3158 8630
      3177 8616 3175 8614 3166 8615 3166 8616
      3165 8616 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1827Z 323DEG 8KT 3158 8617
Special weather statement, Aug 3, 2:08 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
208 PM CDT Sat Aug 3 2019

FLZ203>205-032000-
Okaloosa Inland FL-Santa Rosa Coastal FL-Santa Rosa Inland FL-
208 PM CDT Sat Aug 3 2019

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 300 PM CDT...

At 206 PM CDT, the strong thunderstorm was located over Crestview,
moving southwest at 5 mph.

Wind gusts of 35 to 45 mph will be possible with this storm. Other
strong storms extended west into eastern Santa Rosa county.

Locations impacted include...
Crestview, Baker and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3050 8696 3100 8704 3099 8640 3096 8639
      3069 8639
TIME...MOT...LOC 1906Z 057DEG 6KT 3080 8657
Special weather statement, Aug 3, 2:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
213 PM CDT Sat Aug 3 2019

ALZ261-263-032015-
Mobile Inland AL-Mobile Central AL-
213 PM CDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 315 PM CDT...

At 212 PM CDT, the strong thunderstorm was located over Midtown
Mobile, moving northeast at 20 mph.

Wind gusts of 35 to 45 mph will be possible with this storm. Locally
heavy rainfall and brief minor flooding is also possible with this
storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Saraland, Chickasaw,
Satsuma, I65 And I165, I65 And AL 158, I10 And I65 and Mobile
Regional Airport.

LAT...LON 3058 8808 3062 8810 3060 8812 3067 8826
      3093 8815 3082 8797 3076 8802 3074 8800
      3075 8799 3070 8800 3074 8803 3068 8800
      3067 8802 3067 8803 3075 8804 3074 8805
      3066 8803
TIME...MOT...LOC 1912Z 210DEG 16KT 3070 8813

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:28 PM CDTSpecial Weather StatementMOBCrenshaw62 min
Aug 3, 2:42 PM CDTSpecial Weather StatementMOBCovington48 min
Aug 3, 6:22 PM CDTSpecial Weather StatementMOBBaldwin53 min
Aug 3, 2:08 PM CDTSpecial Weather StatementMOBOkaloosa52 min

Nearby

Special Weather Statements in Alabama, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.